Acetaminophen or tylenol, a widely used painkiller, is also one of the most common medications involved in overdoses and is the most common cause of drug-induced liver failure.
Past research suggests that the risks caused by acetaminophen ranges from increased asthma to interactions with other medications or the risk for developing other health concerns (such as kidney toxicity, bone fractures, or blood cancers).
Older people may also have multiple chronic conditions and take several different medications. These issues affect many different body functions, and that can raise your risk of having an unwanted reaction to a medication.
The researchers used information from the IQUARE study, which relied on two different questionnaires completed online by nursing home staffers. The researchers looked at deaths, heart attacks, and strokes that took place during the 18 months of the study period.
Of the 5,429 participants in the study, 3,190 were not taking acetaminophen and 2,239 were taking acetaminophen. Participants were around 86 years old and 74 percent were women.
The researchers reported that acetaminophen did not affect the number of heart attacks the participants experienced. There also was no increase in overall deaths.
The researchers found that the number of strokes was about the same in both groups--about 5 percent of the people who took acetaminophen had strokes, while about 4 percent of those who did not take acetaminophen had strokes. However, in participants who had diabetes, there was a slightly higher risk for stroke among people who took acetaminophen.
The researchers concluded that acetaminophen is a safe first choice in pain management for most older adults but should be considered with a bit more caution for older adults with diabetes.
As the population gets older and frailer, studies need to focus on the safety of the drugs these frail older adults commonly use to better our practice, said the researchers.
"My personal message to the people in my everyday practice is that any drug they take may have some form of harmful side effect unknown to them, even those they can buy over the counter. It is always best to check with your health care provider before you take any new medication, and make sure you're taking the dose that's right for you," said study author Philippe Gerard, MD.
- » News Central
- » Popular News
- » Latest Health News
- » News Category A-Z (500+)
- » Health News and Press Release
- » News Archive
- » News Photo Gallery
- » Lifestyle and Wellness
- » Health Watch
- » Health In Focus
- » Celebrating Life
- » Breaking Health News
- » News From Other Resources
- » India Special
- » News Video Gallery
- » Medindia Exclusive - Interviews and In depth Reports